Ask The Experts

Sweating it out

Excessive perspiration can cause discomfort and embarrassment.
Excessive perspiration can cause discomfort and embarrassment.PHOTO: ISTOCK

You can use an anti-perspirant or consult a doctor for an oral medication

Q I have an excessive sweating condition. The more affected areas are my face and back.

I have had this problem since I was young. Most of the time, when I am eating, even the sides of my nose feel sweaty.

I have been trying to avoid perspiration triggers like chilli and caffeine. But my doctor does not classify my case as hyper- hidrosis or excessve perspiration.

Is there any way to reduce facial and back sweating through non-surgical and medical means?

A It would seem that you have primary focal hyperhidrosis.

"Primary" denotes that your condition of excessive sweating is not caused by another medical condition, such as a hyper-functioning thyroid gland disorder, since you have had this problem since you were young.

 There are many drugs that can cause excessive sweating and I am assuming that you are not taking any long-term medication.

"Focal" refers to specific areas which manifest the excessive sweating, in your case, the face and back.  

The simplest treatment to control the excessive sweating is to apply an anti-perspirant twice daily onto the affected skin area when it is completely dry.

The aluminium chloride hexahydrate in the anti-perspirant mixes with the perspiration to form a salt which blocks the flow of sweat in the sweat duct.

You can buy an anti-perspirant from a pharmacy. When you use it long enough, you may be able to achieve similar control with less frequent applications.

Another treatment to consider is taking an oral medication to control the sweating. You will have to consult a doctor for this treatment.

It works by blocking a nerve transmission which triggers sweat production in the sweat glands.

Note that taking this medicine will reduce sweating over the entire body, even in places where sweating is not a problem.

Thus, it can put you at risk of heat exhaustion if you participate in strenuous activities while taking the medicine.

Older people who consume this medicine can develop palpitations, dry mouth, blurred vision, urine retention and constipation.

•For more information, go to the International Hyperhidrosis Society website http://www.sweathelp.org

Dr Derrick Aw

Head and senior consultant in the division of dermatology at National University Hospital

GOT A PROBLEM?

E-mail your question to sthealth@sph.com.sg. Specify Ask The Experts as the subject and include your name, age, gender, identity card number and contact details.

A version of this article appeared in the print edition of The Straits Times on June 07, 2016, with the headline 'Sweating it out'. Print Edition | Subscribe